Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 12, NWS Cheyenne, WY

June 4, 1999Dawes County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 4, 1999, 5:30 PM MDT for Dawes County, Nebraska. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 5:30 PM MDT (23:30 UTC)
Expired
Jun 4, 1999, 5:45 PM MDT
In force
15 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:33 PM MDTHail 0.88Crawford, NENickel size hail reported 11 miles north of Crawford, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:00 PM MDTTornado WatchSPC5 hr
Jun 4, 5:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3401 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 042331
TORCYS
NEC045-042345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN DAWES COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 545 PM MDT

* AT 528 PM MDT... SPOTTERS INDICATED A TORNADO NEAR WHITNEY OR 15
  MILES SOUTHWEST OF CHADRON... MOVING NORTH AT 25 MPH .

* THE TORNADO IS EXPECTED TO BE NEAR...
  WHITNEY THROUGH 535 PM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

JLH


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 4, 1:40 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI JUN 4 1999

MAIN QUESTION FOR THE SHORT TERM IS IF THERE WILL BE ANY SEVERE WX
IN THE CWA ESPECIALLY IN THE NEB PANHANDLE. DEW POINTS IN THE 50S IN
THE PANHANDLE WITH BFF CHECKING IN AT 63.  LAPS DATA AT 19Z HAD
CAPES IN EXCESS OF 3600 AROUND BFF AND OVER 2000 FOR MOST OF ERN WY
WITH LI/S OF -4 TO -8. RADAR SHOWING TRW DEVELOPING W OF LAR.
SWOMCD INDICATES A TORNADO WATCH MAY BE SOON NEEDED FOR CWA.

WATER VAPOR SHOWS S/W FROM SW WY INTO WRN CO MOVING TO THE NE.  SFC
ANAL HAD BOUNDRY FROM THE DAKOTAS INTO THE NEB PANHANDLE.

UPPER LOW SRN NV/UT AT 12Z PROGGED TO MOVE NE THROUGH THIS FORECAST
WITH THE NGM BEING THE FASTEST AND ETA/AVN SIMILIAR. WITH THAT SAID
LOW SHOULD MOVE ACROSS WY ON SAT THEN A WEAK RIDGE FOLLOWS ON
SUNDAY.  SHOULD SEE CONVECTION TONIGHT AND AGAIN TOMORROW WITH
DRYING ON SUNDAY.

BIG DIFFERENCES IN GUIDANCE TEMPS WITH THE FAN THE WARMEST.  FWC WAS
MUCH TOO COOL FOR TODAY SO MAY TEND TO LEAN TOWARD THE FAN NUMBERS.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH

In the hours before

Special weather statement, Jun 4, 2:35 PM MDT, 2 hours 55 minutes before
WYZ064-066>068-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT FRI JUN 4 1999

...TORNADO WATCH IN EFFECT FOR PARTS OF SOUTHEAST WYOMING
THIS AFTERNOON AND EVENING...

A TORNADO WATCH IS IN EFFECT FOR PEOPLE IN EXTREME EAST CENTRAL
ALBANY...ALL OF GOSHEN...SOUTHEASTERN NIOBRARA AND SOUTHERN PLATTE
COUNTY UNTIL 8 PM MDT.

THIS WATCH INCLUDES THE CITIES OF WHEATLAND...FT LARAMIE...
CHUGWATER...TORRINGTON AND YODER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AS AN UPPER LEVEL LOW
APPROACHES THE AREA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED
TO YOUR FAVORITE SOURCE O.F WEATHER INFORMATION FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

WCJIN-WYSE-WYNE-
BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:17 PM MDTSevere Thunderstorm WarningCYSSioux28 min
Jun 4, 4:46 PM MDTSevere Thunderstorm WarningCYSSioux19 min
Jun 4, 5:07 PM MDTSevere Thunderstorm WarningCYSSioux13 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.